Nebraska, 2010

Tornado and Hail in Nebraska, June 6, 2010

June 6, 2010 · NWS LBF · 32 events in 7 counties and zones

Thunderstorms over northeast Colorado moved into the west where they intensified as the low level jet strengthened and a passing disturbances enhanced lift for severe thunderstorm development. The convection congealed into a cluster of storms with numerous large hail and wind events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms over northeast Colorado moved into the west where they intensified as the low level jet strengthened and a passing disturbances enhanced lift for severe thunderstorm development. The convection congealed into a cluster of storms with numerous large hail and wind events. A brief tornado touched down 3 miles northeast of Imperial over open range land with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 1:47 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 6, 1:47 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN JUN 6 2010

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...INSTABILITY IS
INCREASING LATE THIS AFTERNOON ACROSS FAR SOUTHWEST NEB INTO THE
PANHANDLE. AT THE SAME TIME...WARM TEMPS ALOFT ARE STARTING TO BUILD
NORTHEASTWARD...WITH LACK OF CU NOTED ACROSS MOST OF WESTERN KS AND
EASTERN CO. SEEMS EDGE OF WARMER TEMPS ALOFT /CAP/ IS ACROSS THE
SOUTHERN NEB PANHANDLE INTO SOUTHWEST NEB. CU HAS BEEN INCREASING IN
THESE AREAS...AND SOME TCU NOW NOTED ON VISIBLE IMAGERY JUST NORTH
OF SIDNEY. ENVIRONMENT SEEMS DECENT TO SUPPORT TSTM DEVELOPMENT THIS
EVENING ACROSS THE SOUTHERN NEB PANHANDLE INTO FAR SOUTHWEST
NEB...AND PARAMETERS WOULD SUPPORT A SFC BASED SUPERCELL OR TWO WITH
LARGE HAIL. LATER TONIGHT...TSTMS LIKELY WILL DEVELOP FOR AREAS
MAINLY NORTH OF INTERSTATE 80. RAPID RETURN OF DEEP MOISTURE ON
STRENGTHENING SOUTHERLY LLJ...WILL AID IN DESTABILIZATION OF THE MID
LEVELS. ELEVATED SUPERCELLS WITH LARGE HAIL MAIL RESULT...MAINLY
AFTER 04Z MONDAY AS MID LEVEL LAPSE RATES STEEPEN.

MONDAY...A SFC CYCLONE WILL DEEPEN ACROSS NORTHEAST CO...IN RESPONSE
TO AN APPROACHING SHORTWAVE ALOFT. THIS WILL SHARPEN AN INVERTED
TROUGH/WARM FRONT ACROSS SOUTHWEST NEB. CONDITIONS WILL BECOME
VERY UNSTABLE BY AFTERNOON...AS VERY STEEP MID LEVEL LAPSE
RATES...COMBINED WITH TEMPS IN 80S AND DEW PTS IN THE UPPER
60S...SHOULD YIELD SFC BASED CAPES FROM 3500 TO 4500 J/KG. A STRONG
CAPPING INVERSION WILL ALSO BE IN PLACE...WITH H7 TEMPS AROUND 15C.
THE MOST LIKELY SEVERE WEATHER SCENARIO AT THIS TIME FOR SOUTHWEST
NEB...WOULD FAVOR STORMS TO INITIATE NORTH OF THE SFC LOW ACROSS THE
SOUTHEAST NEB PANHANDLE LATE AFTERNOON...AND THEN TRACK EAST INTO A
VERY FAVORABLE ENVIRONMENT OF RICH LOW LEVEL MOISTURE AND BACK EAST
TO SOUTHEAST SFC FLOW ACROSS SOUTHWEST NEB DURING THE EVENING.
ENVIRONMENT WILL SUPPORT SUPERCELLS...WITH VERY LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED PATTERN WILL
CONTINUE. FRONT IS SHUNTED SOUTH OF THE AREA TUESDAY...WITH BEST
INSTABILITY FOCUSED TO OUR SOUTH TUESDAY AND WEDNESDAY. FRONT LIFTS
BACK NORTH ACROSS THE AREA THURSDAY...WITH THE POTENTIAL FOR
ADDITIONAL SEVERE TSTM DEVELOPMENT. MODELS SEEM TO BE COMING INTO
AGREEMENT NOW...AND FRONT WILL SINK SOUTH OF THE AREA FRIDAY...BUT
SHOWERY WEATHER STILL POSSIBLE BEHIND FRONT INTO AT LEAST THE FIRST
HALF OF THE WEEKEND IN SOUTHWEST FLOW ALOFT.

&&

.AVIATION...
VISUAL FLIGHT RULES WILL CONTINUE THROUGH 03Z AT TERMINALS KLBF AND
KVTN. MODELS CREATE A SPREAD IN THE NEAR TERM WHERE CONVECTION MAY
DEVELOP ON THE HIGH PLAINS AND SPREAD EAST...WHILE THE ALTERNATE
SOLUTION BRINGS LITTLE QPF INTO THE SOUTHWEST AND FOCUSES ENERGY
ACROSS THE NORTH THAT COULD IGNITE THUNDERSTORMS FURTHER NORTH AND
DROPPING SOUTHEAST OVERNIGHT. MODEL BLEND WAS FOLLOWED WITH CHANCE
FOR THUNDERSTORMS AT BOTH TERMINALS FROM 03Z AND BEYOND. STRATUS
DEVELOPS ACROSS THE NORTH LATE THAT COULD BRING CEILING TO MVFR OR
LOWER WITH CEILING AOB 2500 FT AT THE KVTN TERMINAL. AVIATION
FORECAST WILL CONTINUED TO BE WATCHED AS CONVECTION DEVELOPS THIS
EVENING AND EVOLVES OVERNIGHT WITH UPDATES POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE TSTM WATCH FOR NEB ZONES
022-023...035...056-058...AND 069 UNTIL 03Z.

SHORT/LONG...TAYLOR
AVIATION...KECK
Hazardous weather outlook, Jun 6, 1:05 PM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SUN JUN 6 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-071015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
305 PM CDT SUN JUN 6 2010 /205 PM MDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE POTENTIAL FOR SEVERE THUNDERSTORMS DEVELOPMENT WILL COVER
AREAS WEST OF A LINE FROM MILLS IN KEYA PAHA COUNTY...TO STUART IN
HOLT COUNTY TO 8 MILES NORTH OF BURWELL IN GARFIELD COUNTY...TO 4
MILES WEST OF PALISADE IN HAYES COUNTY. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ON THE HIGH PLAINS LATE THEN MOVE EAST ACROSS WESTERN
NEBRASKA...OF WHICH LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS. IN THE EVENING THE LOW LEVEL JET WILL BE STRENGTHENING TO
ENHANCE LIFT AS SEVERAL DISTURBANCES MOVE EAST TO AID IN THUNDERSTORM
DEVELOPMENT TONIGHT. FURTHER EAST...GENERAL THUNDERSTORM DEVELOPMENT
IS POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA WHERE A FEW OF
THE STRONGER STORMS MAY STILL CONTAIN SMALL HAIL AND HEAVY RAIN AS
THE CONVECTION EVOLVES OVERNIGHT AND MOVES EASTWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT. AS SURFACE LOW PRESSURE DEEPENS ACROSS EAST CENTRAL
COLORADO AND NORTHWEST KANSAS...MOIST AND VERY UNSTABLE CONDITIONS
WILL BE PRESENT NEAR AND NORTH OF A WARM FRONT DRAPED NEAR THE
NEBRASKA AND KANSAS BORDER. SUPERCELLS ARE POSSIBLE BY LATE
AFTERNOON INTO MONDAY EVENING...WITH THE GREATEST RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT SOUTH OF A LINE FROM ANTIOCH IN SHERIDAN
COUNTY TO BURWELL IN GARFIELD COUNTY. A FEW OF THE STRONGEST
STORMS MAY CONTAIN VERY LARGE HAIL AND WIND DAMAGE. OVERNIGHT
MONDAY THE LOW LEVEL JET INTENSIFIES...WITH THE POTENTIAL FOR
THUNDERSTORMS WILL PERSIST.

WEDNESDAY THROUGH SATURDAY THERE IS A DAILY CHANCE FOR
THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS
POSSIBLE...AS THE UPPER RIDGE BUILDS EAST AND THE UPPER FLOW
TURNS
MORE SOUTHWEST FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Special weather statement, Jun 6, 2:41 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM CDT SUN JUN 6 2010

NEZ022-056-057-062230-
DEUEL NE-GARDEN NE-KEITH NE-
341 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHEASTERN
GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINDLASS HILL...OR 12 MILES NORTH OF BIG
SPRINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 26 MILE MARKER 130 AROUND 350 PM MDT.
EAGLE GULCH CAMPGROUND AND OTTER CREEK CAMPGROUND AROUND 355 PM MDT.
LAKE VIEW CAMPGROUND AROUND 405 PM MDT.
HIGHWAY 26 MILE MARKER 140 AROUND 410 PM MDT.
OGALLALA AND HIGHWAY 61 MILE MARKER 100 AROUND 420 PM MDT.
KINGSLEY DAM AROUND 425 PM MDT.
ROSCOE AND KEYSTONE AROUND 430 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KECK

The radar

The North Platte radar (KLNX), 153 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

17 hail, 11 thunderstorm wind, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Keith

When
June 6, 3:19 PM MST
Where
Keith County, 6.25 mi W of Brule
Reported by
COOP Observer
Coordinates
41.100, -102.020

The local Coperative Observer reported a well defined funnel cloud.

Thunderstorm Wind, Deuel

When
June 6, 3:26 PM MST
Where
Deuel County, 1.25 mi ESE of Big Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.060, -102.060

Law enforcement reported road W40 blocked 1 mile east of Big Springs due to a power line downed from a tree branch.

Hail, Keith

When
June 6, 3:33 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -101.890

Hail, Keith

When
June 6, 3:42 PM MST
Where
Keith County, 7.8 mi WSW of Brule
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.060, -102.040

Thunderstorm Wind, Deuel

When
June 6, 3:45 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.060, -102.070

Keith County dispatch reported a power line down at the intersection of Maple and west 1st street in Big Springs.

Hail, Deuel

When
June 6, 3:52 PM MST
Where
Deuel County, 5.77 mi W of Big Spgs
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.060, -102.190

Thunderstorm Wind, Perkins

When
June 6, 4:10 PM MST
Where
Perkins County, 1.71 mi WNW of Grant
Measured
70 kt (81 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
40.860, -101.750

Hail, Perkins

When
June 6, 4:20 PM MST
Where
Perkins County, 0.87 mi SE of Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.710

Hail, Perkins

When
June 6, 4:38 PM MST
Where
Perkins County, 8.99 mi SW of Grainton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.720, -101.390

Hail, Grant

When
June 6, 4:50 PM MST
Where
Grant County, 9.69 mi S of Ashby
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -101.930

Hail, Garden

When
June 6, 5:45 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Garden

When
June 6, 5:58 PM MST
Where
Garden County, 10.99 mi WSW of Lewellen
Measured
1.25 in hail
Reported by
Public
Coordinates
41.260, -102.340

Hail, Keith

When
June 6, 6:12 PM MST
Where
Keith County, 6.23 mi ENE of Lemoyne
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.330, -101.720

Hail, Keith

When
June 6, 6:22 PM MST
Where
Keith County, 2.94 mi SW of Lake Mc Conaghy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -101.840

Hail, Keith

When
June 6, 6:22 PM MST
Where
Keith County, 4.38 mi ESE of Lake Mc Conaghy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.230, -101.720

Hail, Keith

When
June 6, 6:23 PM MST
Where
Keith County, 1.25 mi ENE of Lemoyne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -101.800

Funnel Cloud, Keith

When
June 6, 6:24 PM MST
Where
Keith County, Ogallala
Reported by
Trained Spotter
Coordinates
41.130, -101.720

Multiple reports received by Keith County dispatch of rotation and funnel clouds to the north of Ogallala.

Hail, Keith

When
June 6, 6:25 PM MST
Where
Keith County, 1.25 mi ENE of Lemoyne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.290, -101.800

Thunderstorm Wind, Keith

When
June 6, 6:27 PM MST
Where
Keith County, 1.25 mi ENE of Lemoyne
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -101.800

Trained spotter reported severe thunderstorm winds but no damage at that time.

Thunderstorm Wind, Keith

When
June 6, 6:35 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -101.890

Severe Thunderstorm Winds drove construction cones, signs, metal road signs, and other items into the Interstate 80 roadway, west of Big Springs, near Brule.

Thunderstorm Wind, Keith

When
June 6, 6:37 PM MST
Where
Keith County, 3.12 mi E of Ogallala
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.130, -101.660

Thunderstorm Wind, Lincoln

When
June 6, 7:39 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.160, -101.000

The Fire Department spotters reported severe winds but no wind damage was reported.

Hail, Keith

When
June 6, 6:40 PM MST
Where
Keith County, 6.06 mi SW of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -101.970

Hail, Keith

When
June 6, 6:40 PM MST
Where
Keith County, Ogallala
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.720

Thunderstorm Wind, Keith

When
June 6, 7:00 PM MST
Where
Keith County, Ogallala
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.130, -101.720

The public reported power lines down at the intersection of East 4th and J street. The downed power line started a tree on fire.

Thunderstorm Wind, Lincoln

When
June 6, 8:04 PM CST
Where
Lincoln County, 8.93 mi SSW of (Lbf)bird Fld North
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.020, -100.770

The public reported severe winds but no wind damage.

Thunderstorm Wind, Lincoln

When
June 6, 8:05 PM CST
Where
Lincoln County, 12.65 mi SSW of (Lbf)bird Fld North
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.960, -100.770

Severe Wind gusts were observed by an off duty NWS employee; however, no damage was noted with these storms.

Hail, Perkins

When
June 6, 7:18 PM MST
Where
Perkins County, 8.04 mi SSE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -101.670

Funnel Cloud, Chase

When
June 6, 7:30 PM MST
Where
Chase County, 2.81 mi N of Imperial
Reported by
COOP Observer
Coordinates
40.560, -101.640

A Cooperative Weather Observer reported a gustnado with visible debris but no damage to structures was reported.

Thunderstorm Wind, Chase

When
June 6, 7:30 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Tornado, Chase

When
June 6, 7:31 PM MST to 7:36 PM MST
Where
Chase County, 3.15 mi E of (Iml)imperial Arpt to 3.07 mi NNW of Enders
Rating
EF0
Path length
2.02 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
40.520, -101.560

The tornado touched down over rural open land near 3 miles northeast of Imperial. The tornado moved southeast and was spotted crossing highway 61 before lifting 4 miles east of Imperial.

Hail, Lincoln

When
June 6, 8:51 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.840, -101.160

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226670, 226691, 226673, 226674, 226692, 226675, 226695, 226676, 226677, 226678, 226679, 226680, 226681, 226682, 226683, 226684, 226671, 226685, 226696, 226693, 226697, 226698, 226686, 226687, 226694, 226699, 226700, 226688, 226672, 226701, 226690, 226689.